Indiana, 2020

Flood in Indiana, July 12, 2020

July 12, 2020 · NWS PAH · 1 event in 1 county or zone

An isolated slow-moving thunderstorm produced very heavy rain. The storm occurred ahead of a cold front as it moved southeast through a very moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated slow-moving thunderstorm produced very heavy rain. The storm occurred ahead of a cold front as it moved southeast through a very moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 11:53 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 12, 11:53 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1253 PM CDT Sun Jul 12 2020

.UPDATE...
Issued at 1253 PM CDT Sun Jul 12 2020

Updated aviation section for 18z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 230 AM CDT Sun Jul 12 2020

Quite an impressive cluster of thunderstorms developed over the
Pennyrile region of west Kentucky after midnight. The kpah radar
observed a 60 dbz core above 40k feet in White County, IL earlier.
Strong radar indications of large hail have not translated into
sfc reports as yet, but the storms have been over rural areas thus
far. The 00z cams (convection-allowing models) have done a very
good job with the storms over the Pennyrile region of KY so far.
These storms may continue to pose an isolated large hail threat
into the early morning hours.

A rather impressive 500 mb shortwave and its associated jet streak
will continue to induce more convection ahead of a surface cold
front today. The cold front will cross the Ohio River by 18z.
The front will cross the Pennyrile region of west KY and southwest
Indiana this afternoon, where the cam models indicate storms may
again pulse up as daytime heating peaks. A few severe cells cannot
be ruled out. The front will exit our region by 00z, followed by
dry weather tonight. Highs today will be limited to the mid 80s
where storms are more likely in the Pennyrile region of west KY
and sw Indiana. Areas of se Missouri will reach close to 90.

Weak high pressure will result in lots of clear sky, lower
humidity, and somewhat lower temps tonight through Monday night.
Overnight lows will be mainly in the mid 60s. Daytime highs will
be in the mid to upper 80s Monday, maybe reaching 90 in se
Missouri.

Return flow on the back side of the high pressure system will kick
in on Tuesday. Highs will be in the lower 90s. Dew points will
only slowly creep up toward 70 Tuesday night, especially over se
Missouri. Along with the arrival of the more tropical air, there
will be a slight chance of showers or storms late Tues night in
srn IL and se MO.

.LONG TERM...(Wednesday through Saturday)
Issued at 230 AM CDT Sun Jul 12 2020

Models continue to trend wetter for next week. The region stays in
more of a northwest flow for the week with only weak periodic
ridging from the southwest. This will allow for weak troughs to pass
near/across the area. The better chances for showers and storms
appears to be Wednesday night into Thursday and again on Friday.
After Friday, the ridging does start to work northeast reducing rain
chances to mainly diurnal pop up afternoon/evening storms. Any kind
of surface boundary stays well to our north through the period.

An increase in the chances for precipitation should help tone down
the heat next week. Models now show highs in the lower to middle
90s. Combined with dewpoints in the middle 70s, we should see heat
indices between 100 and 105.

&&

.AVIATION...
Issued at 1253 PM CDT Sun Jul 12 2020

Thunderstorm impacting KEVV at 1730-1750Z with G20KT and 1/4 vsby
with +TSRA. This group of thunderstorms will impact KOWB by 1830Z
with similar impacts likely. Otherwise will maintain VCTS at
these 2 sites til mid to late afternoon with other thunderstorms
possible. VFR conditions at other TAf sites and by late afternoon
VFR conditions will prevail at KEVV and KOWB through the TAF
periods with Northerly winds of 5-10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RLS
SHORT TERM...MY
LONG TERM...ML
AVIATION...RLS
Hazardous weather outlook, Jul 12, 2:23 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Sun Jul 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will continue today. A few
strong to severe storms are possible across western Kentucky and
southwest Indiana. In addition, locally heavy rainfall across
western Kentucky may cause isolated flooding issues. The storms
will end by late this afternoon as a cold front exits our region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Peak afternoon heat indices of 100 to around 105 degrees are
expected Wednesday through Friday.

Thunderstorms are possible Wednesday through Saturday.  Heavy rain
and lightning are the main concerns.  Severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out today.

MY/ML

In the hours before

Local storm report, Jul 12, 6:55 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       8 SSW GRACEY            36.78N 87.72W
07/12/2020  M4.59 INCH       TRIGG              KY   MESONET

            MESONET STATION CDZK2 7.7 SW GRACEY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0709 AM     HEAVY RAIN       3 NNW CADIZ             36.90N 87.84W
07/12/2020  M4.45 INCH       TRIGG              KY   COCORAHS

            COCORAHS STATION KY-TG-3 CADIZ KY 2 NNW. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0600 AM     HEAVY RAIN       2 WNW CADIZ             36.88N 87.85W
07/12/2020  M3.67 INCH       TRIGG              KY   CO-OP OBSERVER

            CO-OP OBSERVER STATION CADK2 CADIZ KY 2 NNW.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       4 N BELL CITY           36.59N 88.51W
07/12/2020  M3.08 INCH       GRAVES             KY   COCORAHS

            COCORAHS STATION KY-GV-4 FARMINGTON 5.6 S.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0745 AM     HEAVY RAIN       4 SW CADIZ              36.83N 87.86W
07/12/2020  M2.97 INCH       TRIGG              KY   MESONET

            MESONET STATION CADZ CADIZ 4 SW. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0600 AM     HEAVY RAIN       4 N DONALDSON           36.81N 87.88W
07/12/2020  M2.80 INCH       TRIGG              KY   CO-OP OBSERVER

            CO-OP OBSERVER STATION CAZK2 CADIZ KY 4 SW.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       5 NNW FORT CAMPBELL NOR 36.72N 87.48W
07/12/2020  M2.57 INCH       CHRISTIAN          KY   COCORAHS

            COCORAHS STATION KY-CH-9 OAK GROVE KY 4.6
            NW. THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

0700 AM     HEAVY RAIN       2 SE MURRAY             36.59N 88.30W
07/12/2020  M2.57 INCH       CALLOWAY           KY   MESONET

            MESONET STATION MURK2 1.6 SE MURRAY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0545 AM     HEAVY RAIN       7 SE WINSLOW            38.31N 87.13W
07/12/2020  M2.32 INCH       PIKE               IN   COCORAHS

            COCORAHS STATION IN-PK-4 HOLLAND IN 6.3 NW.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       2 WSW MURRAY            36.60N 88.34W
07/12/2020  M2.25 INCH       CALLOWAY           KY   COCORAHS

            COCORAHS STATION KY-CW-3 MURRAY KY 1 WSW.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0500 AM     HEAVY RAIN       4 WNW CERULEAN          36.98N 87.78W
07/12/2020  M2.20 INCH       CALDWELL           KY   MESONET

            MESONET STATION CBBK2 4.3 W CERULEAN. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0745 AM     HEAVY RAIN       1 W MURRAY              36.61N 88.34W
07/12/2020  M2.09 INCH       CALLOWAY           KY   MESONET

            MESONET STATION MRRY MURRAY 1 W. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0730 AM     HEAVY RAIN       4 SE HERNDON            36.67N 87.56W
07/12/2020  M2.02 INCH       CHRISTIAN          KY   MESONET

            MESONET STATION EW0636 HERNDON KY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0732 AM     HEAVY RAIN       4 NNW MURRAY            36.67N 88.33W
07/12/2020  M2.00 INCH       CALLOWAY           KY   MESONET

            MESONET STATION AP881 MURRAY KY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0745 AM     HEAVY RAIN       4 ESE HENDERSON         37.82N 87.51W
07/12/2020  M1.88 INCH       HENDERSON          KY   MESONET

            MESONET STATION GRHM HENDERSON 5 E. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       9 W EVANSVILLE          37.99N 87.71W
07/12/2020  M1.76 INCH       POSEY              IN   COCORAHS

            COCORAHS STATION IN-PS-7 MOUNT VERNON 11.0
            ENE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       9 W EVANSVILLE          37.99N 87.72W
07/12/2020  M1.75 INCH       POSEY              IN   COCORAHS

            COCORAHS STATION IN-PS-6 MOUNT VERNON IN
            10.6 ENE. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

0721 AM     HEAVY RAIN       3 SW GOLDON POND        36.78N 88.06W
07/12/2020  M1.63 INCH       TRIGG              KY   MESONET

            MESONET STATION LBLK2 GOLDEN POND KY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0655 AM     HEAVY RAIN       9 WSW EVANSVILLE        37.93N 87.69W
07/12/2020  M1.59 INCH       VANDERBURGH        IN   COCORAHS

            COCORAHS STATION IN-VN-37 EVANSVILLE 8.8
            WSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       4 ENE MOSELEYVILLE      37.69N 87.13W
07/12/2020  M1.55 INCH       DAVIESS            KY   COCORAHS

            COCORAHS STATION KY-DV-3 OWENSBORO KY 4.9 S.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0743 AM     HEAVY RAIN       1 SE REIDLAND           37.00N 88.52W
07/12/2020  M1.44 INCH       MCCRACKEN          KY   COCORAHS

            COCORAHS STATION KY-MK-10 PADUCAH KY 8.1 SE.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&
Local storm report, Jul 12, 8:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LYNN GROVE              36.59N 88.44W
07/12/2020  M3.50 INCH       CALLOWAY           KY   PUBLIC

            24 HOUR RAINFALL TOTAL.

&&

DWS
Special weather statement, Jul 12, 8:43 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
943 AM CDT Sun Jul 12 2020

INZ087-088-121515-
Warrick IN-Spencer IN-
943 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARRICK AND SPENCER
COUNTIES UNTIL 1015 AM CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Folsomville, or 8 miles east of Boonville, moving
east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grandview, Santa Claus, Chrisney, Tennyson and Gentryville.

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3794 8691 3793 8694 3796 8722
      3810 8722 3816 8680 3812 8679 3812 8681
      3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 1443Z 269DEG 28KT 3803 8711

DWS
Special weather statement, Jul 12, 9:08 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
1008 AM CDT Sun Jul 12 2020

INZ086-KYZ018>020-121545-
Vanderburgh IN-Henderson KY-McLean KY-Daviess KY-
1008 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VANDERBURGH...
SOUTHEASTERN HENDERSON...SOUTHWESTERN DAVIESS AND NORTHWESTERN MCLEAN
COUNTIES UNTIL 1045 AM CDT...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Corydon, Robards, Stanley, St. Joseph, Beech Grove and
Hebbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3754 8732 3756 8737 3758 8738 3759 8740
      3759 8743 3762 8750 3765 8750 3764 8754
      3772 8771 3789 8764 3783 8718
TIME...MOT...LOC 1508Z 288DEG 30KT 3778 8759

DWS
Local storm report, Jul 12, 11:16 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HEAVY RAIN       1 S DAWSON SPRINGS      37.16N 87.69W
07/12/2020  M2.99 INCH       HOPKINS            KY   PUBLIC

            STORM TOTAL RAINFALL.

&&

DWS
Special weather statement, Jul 12, 12:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
114 PM CDT Sun Jul 12 2020

KYZ018>020-121845-
Henderson KY-McLean KY-Daviess KY-
114 PM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENDERSON...WESTERN
DAVIESS AND NORTH CENTRAL MCLEAN COUNTIES UNTIL 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Stanley, or 8 miles south of Newburgh, moving southeast
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, St. Joseph, Stanley, Moseleyville and Hebbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3758 8737 3784 8754 3793 8737 3791 8734
      3791 8733 3790 8731 3770 8709
TIME...MOT...LOC 1813Z 325DEG 27KT 3782 8738

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Warrick

When
July 12, 12:15 PM CST to 1:15 PM CST
Where
Warrick County, 2 mi N of Newburgh to 2 mi NW of Newburgh
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.979, -87.420

Minor street flooding was reported in Newburgh after 1.27 inches fell in 35 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905254.